Prednisolone 40mg for 5 days - Asthma Community ...

Asthma Community Forum

19,351 members23,334 posts

Prednisolone 40mg for 5 days

Mrs_s1001 profile image
17 Replies

Hello,

I have adult onset eosinophilic asthma and have been struggling to get it under control for sometime, with FeNo results at the highest of 328 and lowest 92. They vary so much all of the time.

Over the last couple of days I have suffered an exacerbation and have been prescribed 40mg of Prednisolone for 5 days. I appreciate other people will have higher doses for a longer period, but I just wondered if anyone suffered side effects on this dose?

I’m so nervous about taking them given the awful side effects listed online. I know breathing is more important than gaining weight but I’m terrified of what they may do if I take them. I’d be very grateful for anyones experiences of this dose, and also interested to hear if it will make a big difference to my asthma symptoms. This is all still very new to me so I’m feeling pretty anxious about it all. The thought of oral steroids is pretty scary.

Thank you

17 Replies
Bevvy profile image
Bevvy

Steroids are horrible little tablets but they do the job of reducing inflammation and helping breathing. As you have mentioned this is a very short course and you shouldn’t worry about too many side affects. The main one is that you may have difficulty sleeping whilst on them. You will be advised to take as early in morning as possible (with some food) to try to negate this. Be prepared and if nothing else have lots of books to read!I also develop the appetite of a horse and want to eat everything in sight!! But again this only lasts whilst taking them so amount of weight gained with such a short course is limited. Finally I get quite “buzzy” and feel like I could rule the world! I try to temper this because I am on steroids due to bad chest infections so need to be careful.

You have been prescribed steroids for a good reason and really you should take them. Not everyone has side effects but I have mentioned the most common ones. Anything else don’t be scared to let your gp know. There are other potential side effects but these are rare. Again especially with such a short course.

Finally if no better at end of course it is important you let gp know. You may need another course of steroids or even antibiotics. I often need several courses of them if having a bad flare up.

Mrs_s1001 profile image
Mrs_s1001 in reply to Bevvy

Thank you for your reply and advice. I’m probably overthinking it, I guess it’s the fear of the unknown.

Troilus profile image
Troilus

A necessary evil I’m afraid, although having said that I don’t have much of a problem with them.I start off ok, then have a bit of trouble getting off to sleep, but I tell myself that’s ok because they are working their magic.

Feet swell, tummy swells but then I realised this is because I get constipated.

But 5 days of discomfort isn’t much in the great scheme of things and the benefits are wonderful.

Just keep reminding yourself it is all in a good cause.

Mrs_s1001 profile image
Mrs_s1001 in reply to Troilus

Thank you, I will try to remind myself of the benefits. I can’t sleep much with the wheezing anyway so I’m not too worried about the sleep side.

I should probably stay away from Dr Google, I have visions of developing a ‘moon face’ and gaining a ton of weight, plus an upset stomach. I should stop overthinking it and just swallow them! 😬

Troilus profile image
Troilus in reply to Mrs_s1001

I find that any side effects very quickly resolve themselves when the course is finished. Give them a try - you should notice a difference after a couple of days. I also find my peak flow continues to rise after I have finished the course. Hopefully you will find the same.

Please don’t worry about the side effects - is this the first course you’ve been prescribed? A 5 day course of 40mg shouldn’t cause you any issues apart from possibly affecting your sleep. I’m not sure if you’ve been told, but you should take them first thing in the morning with something to eat. Try to drink plenty of water whilst you’re on them as this will help you to feel fuller. It’s only when we have to take them for prolonged periods of time that we start to experience the other symptoms.

If you’re not already on them, have you asked if you’re eligible for any of the biologic treatments that are available? Hope you feel better soon

Mrs_s1001 profile image
Mrs_s1001 in reply to

Yes it’s the first time I’ve been prescribed them. Thank you, I will take them first thing in the morning.

I have asked about the biologic treatments and have been told that unless I’ve required 4 courses of pred in a 12 month period then I’m not eligible. Seems crazy 😫

Thank you for your reply and the tips.

Drs avoid prescribing steroids for long periods because of the side effects, but in short courses the benefit is thought to far outweigh any risk. Think of the strain on your other organs of poor breathing, esp your heart. You won’t put on weight if you’re careful, and you definitely won’t get a “moon face” in that time. That takes months.

PattyT22 profile image
PattyT22

A necessary evil unfortunately. I too have been diagnosed with severe eosinophilic asthma in the last year. I have been taking 30mg Prednisolone every 10 weeks for 2 weeks for 2 years now. I have also been put on biologics.I have loads of side effects from long term use including insomnia, nosebleeds, infections, osteopenia, raised cholesterol, frizzy hair!! I find they make me not want to eat because I feel so ill. I have had to put all the side effects aside and just think this is what I need to breathe. Good luck and take care. X

Mrs_s1001 profile image
Mrs_s1001 in reply to PattyT22

I’m sorry to hear you’re having a tough time. I have taken the steroids so I guess I’ll have to view it in the same way and try to focus on the positives if I do experience any side effects. As you say, if it’s what we need to breathe then we have no choice. I hope your side effects improve and that you mange to feel better.

How have you found the biologics? Have they made any difference for you? Thank you for your reply.

PattyT22 profile image
PattyT22 in reply to Mrs_s1001

I’ve had 5 shots of biologics so far, no problem injecting them or side effects. My asthma has generally improved, peak flow better than ever. However they are having no effect on the bouts of severe breathlessness which I take the steroids for. They will review after 6 months so I will just have to wait and see thanks.

thegenegenie profile image
thegenegenie

Hello and really sorry to hear you’re having this problem and worry about this dose of steroids. I’ve been on this since end of December and I check my weight each morning to make sure I’m not retaining fluid and putting on weight. So far so good and my appetite hasn’t increased either. Although I am still partial to a bit of Green and Black butterscotch chocolate in the afternoon. I haven’t developed the facial changes either. For the few days you are expecting to take these then I think your improved breathing will benefit you. I was very nervous about taking steroids over such a long period. Particularly as the lady in the bed next to me made some very unhealthy and unhelpful remarks about steroids! So far I don’t regret taking them although I could do with a bit more sleep. I have found that taking the steroids as early in the morning as you can does help you fall asleep better. Sometimes I take them at 5.30 am as I’m awake. But then if I get a really good sleep I don’t take them until 8 or 9am, then I don’t get such a good night. Best wishes

hilary39 profile image
hilary39

I've done this more times than I can count. It's not fun but they are one of the only brakes for a bad asthma exacerbation. In my personal experience, it's always been better to nip an attack in the bud than let it worsen because of fears around a pred course. But we all totally understand fears around prednisone / side effects etc. Hang in there and keep us posted!

Gardeninguy profile image
Gardeninguy

I have had these 5 day courses x 40 mg a number of times over the past few years and have not had any side effects or lack of sleep problems . The do a good job clearing the chest so worth taking . I think as someone has already said there may be some side effects if taking them over a prolonged period but for 5days should be ok .

Casey_87 profile image
Casey_87

I have had a course of preds in jan after a flare up of asthma, I felt better In no time. Now 3 weeks later I’m back on another course but Im struggling to sleep since taking them. They have there cons but they certainly help me when my asthma flares up

Deverdad profile image
Deverdad

Hi sorry been offline had Corvid. I have Eosinophilic asthma and was on 40mg / Daily peds tablets for nearly six months whilst it was diagnosed. Been on Mepo. now for nearly two years. I was lucky no long lasting side effects - sleep as mentioned and put on a little weight.

Madbiker1 profile image
Madbiker1

I only have them when I feel really bad.Sadly when I do take them they make me feel so much better it drives home how poorly I feel for 90% of the time.

You may also like...